While Prolia Is An Alternative To Bisphosphonates Such As Fosamax, It Has Similar Increased Risk Of Low-Stress Femur Fractures Side Effect
(Posted by Tom Lamb at DrugInjuryWatch.com)
The association between stress fractures of the femur, or atypical femoral fractures, and the use of bisphosphonate osteoporosis drugs such as Fosamax (alendronate) is relatively strong. It has been hypothesized that bisphosphonates cause an oversuppression of bone remodeling which contributes to atypical fracture of the femur.
Prolia (denosumab) is an alternative approach to the treatment of osteoporosis that was approved by the FDA in 2010. Like bisphosphonates, Prolia is an antiresorptive drug. As such, it is not surprising that we are starting to hear about cases of stress fractures or low-stress fractures of the femur in patients using Prolia. And given the short time it has been on the market, we fully expect the number of femur fracture cases associated with Prolia to increase.
Here are three recent case reports from themedical journals Bone and Acta Orthopaedica regarding Prolia and femur fractures:
Bilateral atypical femoral fractures in a patient prescribed denosumab - a case report.
Bone. 2014 Apr; 61:44-7. Epub 2013 Dec 31.
"... A 59 year old woman sustained an atypical fracture of her right femur in March 2013. She had a past medical history of rheumatoid arthritis and osteoporosis. She had been on alendronate but it was discontinued after five years in 1999. She received denosumab by subcutaneous injection in December 2012. At follow up, she complained of pain in her left femur and a radiograph revealed atypical appearances. She was admitted in June 2013 for prophylactic nailing of the left femur. To our knowledge, this is the first reported case of bilateral atypical femoral changes in a patient prescribed denosumab. Given that denosumab has been on the market for a short time period, we expect that the number of these cases will increase with time."
Strictly Confidential, No Obligation.
Atypical femoral fractures bilaterally in a patient receiving denosumab
Acta Orthopaedica. Feb 2014; 85(1): 3–5. Published online Feb 25, 2014.
"We present a case of bilateral low-energy femoral shaft fractures over a 1-year period in a woman after discontinuation of long-term alendronate therapy and initiation of treatment with denosumab....
"Our patient developed her first fracture after 8 years of alendronate use. Furthermore, according to Schilcher et al. (2011), after drug withdrawal, bisphosphonate-associated risk diminishes by 70% per year since the last use. The first fracture in our patient happened just 3 weeks after last use, so there could be a strong association with biphosphonates and a causal relationship is highly likely. The second fracture happened 1 year and 3 weeks after the last use of biphosphonate, so in this case the causal relationship is unlikely to exist.
"Our patient had received the first injection of denosumab 1 week before the first fracture and then she received 2 other doses before the second fracture (to the right femur) i.e. she had subcutaneous administration of 60 mg denosumab every 6 months. The limited time of exposure to denosumab before the first fracture makes it unlikely that this fracture was causally related to the effects of denosumab, but by the time of the second fracture a year later the patient had been exposed to 3 doses of denoumab."
Atypical fracture of the femur in a patient using denosumab – a case report
Acta Orthopaedica. Feb 2014; 85(1): 6–7. Published online Feb 25, 2014.
"A woman born in 1930 was diagnosed with osteoporosis in 2000, and was started on treatment with alendronate.... In 2008, she had a displaced atypical fracture of her left femur, which healed uneventfully after intramedullary nailing.... She continued taking alendronate until it was stopped in September 2010. In February 2011, she received a single zoledronate infusion. No bisphosphonate was given after that, due to reduced kidney function. She received a first injection of denosumab in April 2012 and then every 6 months, with the last and fourth injection in October 2013.
"The patient has been generally healthy otherwise, with no drugs known to influence the skeleton. She took long daily walks until September 2013. At this time -- 29 months after the last zoledronate injection and after 16 months on denosumab -- she noted slight pain in her right thigh and knee. In October, the pain increased and soon necessitated the use of a walking frame. She sought acute medical attention after being unable to rise from a chair on January 5, 2014. Radiographs showed 2 focal thickenings of the lateral diaphyseal cortex, 1 of them with a visible crack. She was operated with an intramedullary nail on the day after."
Relevant to the three case reports are these so-called "Dear Doctor" letters sent in late 2012 by the drug company that sells Prolia in the US and Canada to healthcare providers warning them about the risk of atypical or unusual thigh bone / femur fractures is patients using Prolia (denosumab):
- 9/12/12 Amgen "Dear Doctor" Letter in US: Serious risks associated with the use of Prolia
- 11/21/12 Amgen Canada Inc. "Dear Doctor" Letter in Canada: Prolia® (denosumab) - Risk of Unusual Thigh Bone Fractures
We will continue to monitor this emerging drug safety issue that will likely affect more patients as the number of Prolia prescriptions increases in the coming years.